Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 374, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 7, 2009, 10:53 PM MDT for Sheridan County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2009, 10:53 PM MDT (04:53 UTC)
- Expired
- Aug 7, 2009, 11:30 PM MDT
- In force
- 37 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 174 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 7:57 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1562 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 080453
SVRLBF
NEC161-080530-
/O.NEW.KLBF.SV.W.0374.090808T0453Z-090808T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1053 PM MDT FRI AUG 7 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AND SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 1130 PM MDT
* AT 1052 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF WICKSON LAKE...OR 11 MILES NORTHEAST OF ALLIANCE...AND
MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DIAMOND LAKE AND SMITH LAKE STATE WILDLIFE MANAGEMENT AREA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR THE PANHANDLE AND NORTH CENTRAL NEBRASKA.
&&
LAT...LON 4244 10276 4246 10274 4251 10225 4209 10229
4210 10272 4211 10275 4242 10276
TIME...MOT...LOC 0452Z 268DEG 27KT 4224 10274
$$
TAYLOR2 follow-up statements
000
WWUS53 KLBF 080513
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1113 PM MDT FRI AUG 7 2009
NEC161-080530-
/O.CON.KLBF.SV.W.0374.000000T0000Z-090808T0530Z/
SHERIDAN NE-
1113 PM MDT FRI AUG 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR CENTRAL AND SOUTHERN SHERIDAN COUNTY...
AT 1111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DIAMOND LAKE...OR 18 MILES NORTHEAST OF ALLIANCE...
MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DIAMOND LAKE BY 1120 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR THE PANHANDLE AND NORTH CENTRAL NEBRASKA.
&&
LAT...LON 4244 10276 4246 10274 4251 10225 4209 10229
4210 10272 4211 10275 4242 10276
TIME...MOT...LOC 0512Z 268DEG 27KT 4224 10256
$$
TAYLOR000
WWUS53 KLBF 080525
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 PM MDT FRI AUG 7 2009
NEC161-080535-
/O.EXP.KLBF.SV.W.0374.000000T0000Z-090808T0530Z/
SHERIDAN NE-
1125 PM MDT FRI AUG 7 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AND SOUTHERN SHERIDAN
COUNTY WILL EXPIRE AT 1130 PM MDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
SATURDAY MORNING FOR THE PANHANDLE AND NORTH CENTRAL NEBRASKA.
LAT...LON 4244 10276 4246 10274 4251 10225 4209 10229
4210 10272 4211 10275 4242 10276
TIME...MOT...LOC 0525Z 268DEG 27KT 4224 10243
$$
TAYLORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:27 PM MDT, 8 hours 26 minutes earlier.
Area forecast discussion, Aug 7, 2:27 PM MDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 327 PM CDT FRI AUG 7 2009 .SYNOPSIS... H5 ANALYSIS THIS MORNING HAS A CUTOFF LOW OVER CENTRAL IDAHO...AND HIGH PRESSURE OVER NRN TX. A SPEED MAXIMA IS LIFTING FROM SO CA AND NRN AZ INTO THE CENTRAL ROCKIES THIS AFTERNOON...AS EVIDENCED FROM WV IMAGERY. FURTHER EXAMINATION OF WV IMAGERY THIS AFTERNOON IS INDICATING A DISTURBANCE LIFTING NEWD FROM NRN CO AND ANOTHER DISTURBANCE LIFTING FROM NRN KS INTO SRN NEBR. SURFACE ANALYSIS FROM 18Z HAS A WARM FRONT EXTENDING FROM SURFACE LOW PRESSURE OVER CENTRAL SD...INTO FAR EASTERN NEBRASKA. A TROUGH OF LOW PRESSURE EXTENDS SWD FROM THIS LOW INTO SWRN NEBRASKA. EAST OF THIS FEATURE...DEW POINTS WERE IN THE 60S AND 70S WITH DEW POINTS IN THE 50S WEST OF THIS FEATURE. READINGS AS OF 1 PM CDT...WERE IN THE LOWER 80S TO LOWER 90S. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH MONDAY...PRECIPITATION CHANCES TONIGHT AND SEVERE POTENTIAL DOMINATE THE NEAR TERM FORECASTING CHALLENGE. TWO LOCATIONS OF CONCERN FOR SEVERE DEVELOPMENT TONIGHT ARE IN THE NORTHWEST AND WEST AND IN THE NORTHEAST. FOR THE NORTHWESTERN AREAS...A BROAD TROUGH OF LOW PRESSURE ALOFT CONTINUES TO SPIN ACROSS SRN ID THIS AFTERNOON. A LEADING SHORTWAVE FROM THIS FEATURE WILL LIFT FROM NRN COLORADO INTO THE PANHANDLE TOWARD 00Z THIS EVENING. AS THE DISTURBANCE LIFTS OVER A PSEUDO DRYLINE AND HIGH CAPE AXIS ORIENTED FROM NORTH TO SOUTH ACROSS THE CENTRAL PANHANDLE...THUNDERSTORMS WILL INITIATE AND QUICKLY BECOME SEVERE WITH 50+ KTS OF BULK SHEAR. UPPER LEVEL WINDS WILL CARRY THIS ACTIVITY NEWD INTO THE EASTERN PANHANDLE AND NORTHWESTERN CWA THIS EVENING. BASED ON THE LACK OF TURNING OF WINDS IN THE LOW LEVELS...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS. FURTHER EAST...OVER THE NERN CWA...DEW POINTS THIS AFTERNOON HAVE REACHED WELL INTO THE 70S. THOUGH ABSENT IN THE GFS...THE NAM AND WRF ARE ADVERTISING A WEAKENING CAP AND WELL MIXED UNSTABLE LAYER BY 00Z TONIGHT. SINCE THE NAM AND WRF INITIALIZED WITH SURFACE DEW POINTS CLOSEST TO REALITY...CHOSE TO RUN WITH THE NAM AND INTRODUCED POPS IN THE NORTHEASTERN ZONES. AM EXPECTING THIS ACTIVITY TO INITIATE FAIRLY QUICKLY OVER THE NEXT 1 TO 2 HOURS AS A DECENT CU FIELD HAS DEVELOPED OVER CUSTER COUNTY ON THE NOSE OF AN APPROACHING DISTURBANCE FROM WRN KS. GIVEN THE HIGH DEGREE OF MOISTURE AND 40+KTS OF BULK SHEAR...SUPER CELLS WILL BE POSSIBLE WITH LARGE HAIL AND WINDS IN OUR CWA AND SOME TORNADO THREAT FURTHER NORTHEAST. ON SATURDAY...A COLD FRONT WILL TRAVERSE THE CWA SPREADING COOLER TEMPERATURES AND THUNDERSTORMS ACROSS THE AREA. TIMING OF THE FRONT IS SIMILAR BETWEEN THE GFS AND NAM WHICH PLACES THE FRONT THROUGH THE BULK OF THE CWA BY 21Z SATURDAY AFTERNOON. TRENDED TEMPS DOWNWARD NORTH OF THE INTERSTATE DUE TO FASTER TIMING OF THE FRONT AND EXPECTED CLOUD COVER AND NERLY WINDS BEHIND THIS FEATURE. DEEPEST MOISTURE WILL POOL ACROSS THE EAST...WITH SOME 70 DEW POINTS PRESENT NORTH AND EAST OF BBW. TRENDED HIGHEST POPS FROM NE TO SOUTHWEST AS LOW LEVEL MOISTURE DECREASES QUICKLY TOWARD THE SWRN FA. FOR SUNDAY INTO MONDAY...THE FRONT WILL STALL OFF TO THE SOUTH...WARRANTING PRECIPITATION CHANCES INTO MONDAY. LONG TERM...MONDAY NIGHT THROUGH FRIDAY...THE EURO AND 12Z GFS THIS MORNING ARE IN BETTER AGREEMENT WITH THE OVERALL PATTERN NEXT WEEK. THIS PATTERN IS HIGHLIGHTED WITH A FAST PROGRESSIVE NRN STREAM OVER SRN CANADA AND A PERSISTENT UPPER LEVEL HIGH OVER THE CENTRAL AND SRN ROCKIES. THIS REGIME WILL RESULT IN ABOVE NORMAL TEMPS ACROSS THE FORECAST AREA AND POPS WELL BELOW CLIMO. IN LIGHT OF GUIDANCE POPS IN THE LOWER 20S NEXT WEEK...WILL FORGO MENTION OF PRECIPITATION FOR DAYS 4 TO 7 AND LET THE SUBSEQUENT MODEL RUNS SORT OUT THE TIMING AND LOCATION DETAILS. && .AVIATION... WITH VFR CONDITIONS EXPECTED TO PREVAIL ACROSS THE KVTN AND KLBF TAF SITES THROUGH MAJORITY OF THE FORECAST...CONVECTION ACROSS THE REGION WILL BE THE MAIN CONCERN. HOWEVER STORMS ARE EXPECTED TO FORM WELL TO THE WEST IN THE NEB PANHANDLE AND FARTHER EAST INTO EAST CENTRAL NEBRASKA THIS EVENING. THEREFORE WITH LOW CONFIDENCE THUNDERSTORMS AT TAF SITES WERE OMITTED IN FAVOR OF CB MENTION. HOWEVER STORMS IN THE AREA WILL BE STRONG WITH LARGE HAIL...AND DAMAGING WINDS. HEAVY RAINFALL WILL MOST LIKELY BRING MVFR/IFR CONDITIONS NEAR ANY STORM EAST OF HIGHWAY 83 AND GUSTY WINDS WILL ALSO BE A THREAT. LOW CLOUDS ACROSS NORTHERN PLAINS MAY INFILTRATE NORTHERN NEB TOWARD SUNRISE BUT AGAIN CONFIDENCE TOO LOW TO PLACE IN TAF FCST AT KVTN...BUT IF THIS OCCURS CIG HGHTS LOOK TO BE IN THE MVFR CATEGORY TOWARD SUNRISE. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE .AVIATION...DP .SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Aug 7, 2:48 PM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 348 PM CDT FRI AUG 7 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-082100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 348 PM CDT FRI AUG 7 2009 /248 PM MDT FRI AUG 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. TWO AREAS OF THUNDERSTORM DEVELOPMENT LOOK POSSIBLE THROUGH THE EVENING HOURS...ONE ACROSS THE PANHANDLE AND THE OTHER ACROSS NORTH CENTRAL NEBRASKA. STRONG HEATING WILL COMBINE ONCE AGAIN WITH SUFFICIENT LOW LEVEL MOISTURE TO PRODUCE MODERATELY TO VERY UNSTABLE CONDITIONS. FAVORABLE WIND PROFILES IN PLACE WILL ALLOW SEVERE THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF INTERSTATE 80...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE A POSSIBILITY WITH THESE STORMS ESPECIALLY ALONG AND EAST OF HIGHWAY 183 WHERE THE DEEPEST LOW LEVEL MOISTURE WILL EXIST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY THAT MEANDERS BACK AND FORTH ACROSS THE AREA WILL SET THE STAGE FOR ISOLATED THUNDERSTORM DEVELOPMENT FROM SATURDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:52 PM MDT | Areal Flood Advisory | LBF | Sheridan | 3 hr |
| Aug 7, 10:16 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 59 min |
| Aug 8, 8:57 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 48 min |
| Aug 8, 9:53 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 52 min |
| Aug 8, 10:20 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 40 min |
| Aug 8, 10:55 AM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 50 min |
| Aug 8, 11:36 AM MDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 39 min |
| Aug 8, 12:10 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 65 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.